From generalized Pareto to extreme values law: Scaling properties and derived features

Publisher: John Wiley & Sons Inc

E-ISSN: 2156-2202|106|D20|24063-24070

ISSN: 0148-0227

Source: Journal Of Geophysical Research, Vol.106, Iss.D20, 2001-10, pp. : 24063-24070

Disclaimer: Any content in publications that violate the sovereignty, the constitution or regulations of the PRC is not accepted or approved by CNPIEC.

Previous Menu Next

Abstract

Given the fact that, assuming a generalized Pareto distribution for a process, it is possible to derive an asymptotic generalized extreme values law for the corresponding maxima, in this paper we consider the theoretical relations linking the parameters of such distributions. In addition, temporal scaling properties are shown to hold for both laws when considering proper power‐law forms for both the position and the scale parameters; also shown is the relation between the scaling exponents of the distributions of interest, how the scaling properties of one distribution yield those of the other, and how the scaling features may be used to estimate the parameters of the distributions at different temporal scales. Finally, an application to rainfall is given.